# SDR WWQ2008F00003

- Difficulty date: August 2, 2008
- Submitted: August 14, 2008
- Operation: Air carrier
- Aircraft: N712AS
- Make and model: Gulstm G1159
- Aircraft serial: 423
- Engine: Rroyce SPEY*
- System (JASC): 3442 · Weather Radar System
- Part: Transceiver
- Part number: MI5853511
- Condition: Shorted
- Location: Wx Radar
- Part time: 160 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: P
- Precautionary procedure: A

## Discrepancy

AC WAS DISPATCHED, THE CREW CAPTAIN AND F/O DEPARTED AT 13:40 ENROUTE.  AT APPROX 13:50, WHILE CLIMBING OUT OF 8000 FEET, PILOTS NOTICED THE RADAR SCREEN START TO FLICKER.  CAPT IMMEDIATELY SHUT THE RADAR OFF.  A SHORT WHILE LATER PILOTS SMELLED WHAT APPEARED TO BE SMOKE RELATED TO ELECTRICAL FIRE.  PILOTS THEN SAW HEAVY SMOKE COMING OUT OF THE DASHBOARD. CAPT THEN DECLARED AN EMERGENCY, INITIALLY REQUESTED TO DIVERT, DUE TO THE AVAILABILITY OF LONGER RUNWAYS AND MUCH BETTER EMERGENCY EQUIPMENT IN CASE IT WAS NEEDED.  AFTER PERFORMING CORRECT CHECKLIST AND ASSESSING THE SITUATION THE SMOKE HAD DISSIPATED AND CAPT DECIDED THAT THERE WAS NO LONGER AN EMERGENCY.  AT THAT POINT REQUESTED TO FLY BACK TO DEPARTURE AND LANDED AT 14:05 WITH NO ADDITIONAL PROBLEMS. INSPECTED COCKPIT AND DETERMINED THE WEATHER RADAR CONTROL UNIT (CRT) HAD SHORTED OUT INTERNALLY.  INSPECTED BEHIND THE INSTRUMENT PANEL AND ASSOCIATED WIRING GOING TO THE WEATHER RADAR CONTROL UNIT(CRT) AND NO DEFECTS NOTED.  REMOVED THE BAD CRT AND INSTALLED INSPECTED CRT, PERFORMED OPS CHECKS OF THE SYS .  ALL OPERATIONAL CHECK GOOD WITH NO DEFECT NOTED.  (K)
